Alert archive / North Carolina / Flash Flood Warnings in 2001
Flash Flood Warning 23, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 22, 2001, 2:38 PM EDT for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2001, 2:38 PM EDT (18:38 UTC)
- Expired
- Jun 22, 2001, 5:40 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1364 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 221839 FFWRNK NCC189-222140- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 238 PM EDT FRI JUN 22 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 540 PM EDT. * AT 235 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTHERN WATAUGA COUNTY FROM BANNER ELK TO BOONE. THUNDERSTORMS TRAINING ACROSS THE SAME AREA HAVE DUMPED UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL LIKELY CAUSE FLASH FLOODING. * << CALL TO ACTION >> DON'T DLRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .END $$ 03
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 1:55 PM EDT, 43 minutes earlier.
Area forecast discussion, Jun 22, 1:55 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED. NATIONAL WEATHER SERVICE BLACKSBURG, VA 155 PM EDT FRI JUN 22 2001 ZONES WILL BE UPDATED FOR SEVERE THUNDERSTORM WATCH 466. 06/07 s
In the hours before
Special weather statement, Jun 22, 11:25 AM EDT, 3 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221815- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1125 AM EDT FRI JUN 22 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS LATE THIS MORNING AND AFTERNOON IN SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE STORMS WILL THEN MOVE INTO THE VIRGINIA AND NORTH CAROLINA PIEDMONTS DURING THE AFTERNOON AND EVENING. EXPECT VERY HEAVY RAIN...GUSTY WINDS AND HAIL IN THE STRONGEST STORMS. SOME OF THE STORMS MAY BE SEVERE. PLEASE STAY TUNED TO NOAA W,EATHER RADIO FOR FUTURE FORECAST UPDATES...AND FOR ANY WATCHES OR WARNINGS THAT MAY BE REQUIRED LATER TODAY. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RMG
Special weather statement, Jun 22, 1:05 PM EDT, 1 hour 33 minutes before
NCZ001-002-018-VAZ015-016-221830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT FRI JUN 22 2001 THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTHEAST ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. AT 1 PM...THE STORMS WITH THE HEAVIEST RAINFALL WERE LOCATED OVER CENTRAL WATAUGA COUNTY NEAR BOONE...CENTRAL ASHE COUNTY JUST NORTH OF JEFFERSON...AND IN ALLEGHANY COUNTY NEAR SPARTA. SINCE RAIN IS FALLING OVEPR PREVIOUSLY SATURATED GROUND...PONDING WATER IS LIKELY OVER POORLY DRAINED AREAS. GUSTY WINDS ARE ALSO POSSIBLE WITH THE STRONGER STORMS. JW
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 4:04 PM EDT | Flash Flood Warning | RNK | Alleghany | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.